Anticoagulants (AC) and anti-platelet (AP) agents are widely administered to patients with hematological malignancies (HM). However, HM patients may be at high risk of bleeding and hemorrhagic complications, because of different form of coagulopathies and several degrees of thrombocytopenia.
Materials and Methods:
A prospective evaluation of the use of anticoagulant and anti-thrombotic agents as well as of bleeding and thrombotic complications in a consecutive cohort of patients, which were followed during the first semester of 2010 by our home care service, was performed. In this regard, three pharmacological class of agents, such as oral anticoagulants (warfarin and acenocumarine), low molecular weight heparin (LMWH) and anti-platelet (AP) drugs were considered.
Out of 129 patients, 26 (20%) were treated with AC/AP drugs. Warfarin, acenocumarine, LMWH as well as AP were used in 7, 11 and 12 patients, respectively. Adverse events (bleeding) were observed in 3 patients (11.5%), 2 cases being on warfarin (replaced by LMWH) and 1 being AP (suspension without replacement); out of the 3 patients with bleeding, none presented thrombocytopenia.
Despite the frequent findings of hemostatic disorders in a population of frail patients managed in a home care setting, our experience demonstrated that the use of AC/AP drugs has been very rarely responsible for significant complications.